Probiotics are beneficial microbes, many of which are located in your gut. They're also found in your diet in foods such as miso, yogurt, tempeh and kefir, as well as supplements. While probiotics offer health benefits, taking too many -- or under the wrong conditions -- can cause side effects. Consult your physician first if you're considering taking a probiotic supplement.
Unlike pathogenic bacteria, which harms your health, probiotics have properties that benefit you. For this reason, they're often referred to as "friendly bacteria." Your intestinal tract is host to diverse colonies of bacteria, and different strains exert different effects. For example, the strain lactobacillus rhamnosus GG helps balance the gastrointestinal ecosystem, strengthens the gut barrier, enhances immunity and reduces harmful substances produced by pathogens. Various strains are used to treat conditions such as inflammatory bowel disease, infectious diarrhea and irritable bowel syndrome.
Gas and Bloating
Friendly bacteria feed on prebiotics in your digestive tract, which are indigestible carbohydrates that come from your diet. When the bacteria feed on the sugars, they excrete gases. For this reason, having too many probiotics in your intestines, or experiencing a sudden increase in good bacteria, may cause gas and bloating. In fact, gas and bloating are two of the most common side effects people report when they first start taking probiotic supplements. This side effect is usually mild and may go away as your body adjusts. If not, you may need to lower your dose.
May Cause Bacteremia
In rare instances, having excess good bacteria in your intestines may cause bacteremia, which is when the bacteria overgrow, leave the intestines and enter the bloodstream. Children, the elderly and people with a compromised immune system, such as those with HIV or people taking immune-suppressing drugs, are primarily at risk. The May 2013 issue of the Journal of Clinical Gastroenterology published a case report of probiotic use causing bacteremia in a teenage boy. He took probiotics to boost good bacteria in his intestines to treat ulcerative colitis and experienced bacteremia after a week. He was also taking corticosteroids, which are steroid hormones that suppress the immune system.
If done gradually, increasing your intake of probiotic foods is unlikely to cause side effects. Instead of adding probiotic foods all at once, add them one at a time. Swap out one of your meals that has regular cheese with an entree containing kefir cheese from your local grocer. If all goes well, swap out cabbage as a side dish for kimchi, a spicy, fermented cabbage dish. Not all yogurt contains probiotics. If yours doesn't, check food labels and select a yogurt that says it has live and active cultures. Gradually add in other probiotic foods like miso, sauerkraut and tempeh.
- National Cancer Institute: Lactobacillus Rhamnosus GG
- American Gastrointestinal Association: Probiotics
- Journal of Clnical Gastroenterology: Lactobacillus Bacteremia Associated With Probiotic Use in a Pediatric Patient With Ulcerative Colitis
- International Journal of Food Biology: Immunostimulatory Probiotic Lactobacillus Rhamnosus Hn001 and Bifidobacterium Lactis Hn019 Do Not Induce Pathological Inflammation in Mouse Model of Experimental Autoimmune Thyroiditis